Title

Phase-Separating Binary Liquids in an Ideal Dilute Gel

Document Type

Article

Publication Date

1-1-1994

Department

Chemistry and Biochemistry

Abstract

The results of recent experiments on binary liquids in porous media motivated us to investigate the dynamics of phase separation with pores larger than the bulk correlation length. Thus we solve the Cahn-Hilliard equation numerically for an ideal gel model in which the gel atoms are not even connected to each other (but still remain quenched unlike sol). The relaxation after the quench from the disordered one-phase region into the ordered two-phase region exhibits three different dynamic modes. The pattern of domain growth exhibits a signature of rugged energy barriers. A limited form of scaling behavior is observed at late times. The small angle part of the structure factor steadily increases at late times while the large angle parts remain with little or no change.

Publication Title

Physica A: Statistical Mechanics and its Applications

Volume

202

Issue

41276

First Page

165

Last Page

174